Flood, Kittson
- When
- June 9, 12:00 PM CST to June 10, 8:00 AM CST
- Where
- Kittson County, 3 mi NW of Lancaster to 15 mi SW of Lancaster
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 48.901, -96.867
Roughly 3 to 7 inches of rain fell along the North Branch of the Two Rivers River, causing some basement flooding and flooded roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Roughly 3 to 7 inches of rain fell along the North Branch of the Two Rivers River, causing some basement flooding and flooded roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 11:47 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1247 PM CDT Tue Jun 9 2020 .UPDATE... Issued at 1247 PM CDT Tue Jun 9 2020 Just when it looked like the showers in the Valley would hang around most of the day, they have dried up in many areas. Once the steadier spot in the Roseau County lifts northeast, it may transition to the hit and miss variety for the rest of the afternoon. Some guidance hints at another steadier band lifting up out of eastern South Dakota this afternoon. There is an area of thunderstorms west of Sioux Falls that is lifting northward, so will have to keep an eye on that this afternoon. UPDATE Issued at 1040 AM CDT Tue Jun 9 2020 Just catching up a bit this morning. Have not seen much for shower activity east of the Red River Valley yet, while the main action has been along and west of the valley. Will therefore decrease precipitation chances in the east, and bump them up a bit in the west. With the cloudy and cool conditions across the FA, not sure there will be much thunder this afternoon. UPDATE Issued at 645 AM CDT Tue Jun 9 2020 Went with showers for the remainder of the morning as instability has shifted to the east and MCS lifted to the north. Will see showers continue to lift north from MCS activity in SD this morning mainly across eastern ND. Coverage of showers is expected to increase to the east as baroclinic zone slides east this afternoon. && .SHORT TERM...(Today through Wednesday) Issued at 351 AM CDT Tue Jun 9 2020 Current predawn set up across the area has an area of showers and thunderstorms lifting across much of the valley and NW and west central MN. Will continue to see this area lift to the north with the strongest convection lift northeast through the Bemidji area as environment still shows ML cape around 1000j/kg of instability. Impacts today will be placement and duration of rain and thunderstorms as one last impulse lifts across the area in the southwesterly flow aloft. SFC boundary has pushed just to the eastern edge of the forecast area with nw winds today and with it much of the instability. Thus expecting just general thunder and showers today with no severe weather as mid level forcing supports some elevated precip along the mid level baroclinic zone. Likely rain chances dry out this evening from west to east and return Wednesday afternoon with upper trough passing along the northern border. Will see some isolated and possibly scattered convection develop in the cyclonic flow/-20C at 500mb cold pool aloft. Temps will be much cooler the next couple days as clouds persist with highs in the 60s to near 70. .LONG TERM...(Wednesday night through Monday) Issued at 351 AM CDT Tue Jun 9 2020 Minimal impacts are expected for the extended time frame. Drier weather is expected for much of the extended time frame as NW flow then upper ridging develop aloft with sfc high pressure settling in over the northern plains. Will see the chance for thunderstorms return towards the end of the weekend with flow trying to become southwesterly. Temperatures moderate this weekend back into the 70s and low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue Jun 9 2020 Had looked like showers would linger at most of the TAF sites through the afternoon. Now it looks like it will be more hit and miss. Wind speeds have also not been quite as gusty as expected, but they are increasing finally at KFAR. These gusty winds will decrease later this evening, but then become even more gusty on Wednesday. Ceilings will be all over the place, but should be on an increasing trend overnight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...JK LONG TERM...JK AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 542 AM CDT Tue Jun 9 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 542 AM CDT Tue Jun 9 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers with embedded thunderstorms are expected today, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1004 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND DMG 4 W BEMIDJI 47.48N 94.96W
06/09/2020 BELTRAMI MN PUBLIC
BIRCH TREE DOWNED IN GRANT VALLEY TOWNSHIP.
REPORT RECEIVED VIA FACEBOOK AND TIME
ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1022 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND DMG 3 NE PELICAN RAPIDS 46.60N 96.04W
06/09/2020 OTTER TAIL MN PUBLIC
LARGE TREE DOWNED ON HIGHWAY 59 JUST NORTH
OF CR 4. REPORT RECEIVED VIA FACEBOOK AND
TIME ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1121 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 10 NW ROSEAU 48.95N 95.92W
06/08/2020 ROSEAU MN PUBLIC
LARGE TREE DOWNED. REPORT RECEIVED VIA
FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1204 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG BRECKENRIDGE 46.26N 96.59W
06/09/2020 WILKIN MN PUBLIC
NUMEROUS TREES AND POWER LINES DOWNED IN THE
WAHPETON/BRECKENRIDGE AREA.
0208 AM TSTM WND DMG WAHPETON 46.27N 96.61W
06/09/2020 RICHLAND ND PUBLIC
NUMEROUS TREES AND POWER LINES DOWNED IN THE
WAHPETON/BRECKENRIDGE AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1242 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL PARK RIVER 48.39N 97.74W
06/08/2020 M1.75 INCH WALSH ND PUBLIC
REPORT RECEIVED VIA BROADCAST MEDIA
FACEBOOK. TIME ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL LAKE BRONSON 48.73N 96.66W
06/08/2020 M3.00 INCH KITTSON MN PUBLIC
DELAYED REPORT VIA FACEBOOK. TIME ESTIMATED
FROM RADAR.
&&The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886365.